Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Ultrafilters on $\omega$-their ideals and their cardinal characteristics


Authors: Saharon Shelah, Jörg Brendle and Saharon Shelah
Journal: Trans. Amer. Math. Soc. 351 (1999), 2643-2674
MSC (1991): Primary 03E05, 03E35
DOI: https://doi.org/10.1090/S0002-9947-99-02257-6
Published electronically: March 8, 1999
MathSciNet review: 1686797
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: For a free ultrafilter $\mathcal{U}$ on $\omega $ we study several cardinal characteristics which describe part of the combinatorial structure of $\,\mathcal{U}$. We provide various consistency results; e.g. we show how to force simultaneously many characters and many $\pi $-characters. We also investigate two ideals on the Baire space $\omega ^{\omega }$ naturally related to $\mathcal{U}$ and calculate cardinal coefficients of these ideals in terms of cardinal characteristics of the underlying ultrafilter.


References [Enhancements On Off] (What's this?)

  • [BS] B. Balcar and P. Simon, On minimal $\pi $-character of points in extremally disconnected compact spaces, Topology and its Applications, vol. 41 (1991), pp. 133-145. MR 92j:03055
  • [Ba] T. Bartoszynski, On covering of real line by null sets, Pacific Journal of Mathematics, vol. 131 (1988), pp. 1-12. MR 89e:03078
  • [BJ] T. Bartoszynski and H. Judah, Measure and category - filters on $\omega $, in: Set Theory of the Continuum (H. Judah, W. Just and H. Woodin, eds.), MSRI Publications vol. 26 (1992), Springer, New York, pp. 175-201. MR 94i:03097
  • [BJ 1] T. Bartoszynski and H. Judah, Set theory - On the structure of the real line, A K Peters, Wellesley, 1995. MR 96k:03002
  • [B] J. Baumgartner, Iterated forcing, Surveys in set theory (edited by A.R.D. Mathias), Cambridge University Press, Cambridge, 1983, pp. 1-59. MR 87c:03099
  • [Be] M. G. Bell, On the combinatorial principle $P(c)$, Fundamenta Mathematicae, vol. 114 (1981), pp. 149-157. MR 83e:03077
  • [BK] M. Bell and K. Kunen, On the $\pi $-character of ultrafilters, C. R. Math. Rep. Acad. Sci. Canada, vol. 3 (1981), pp. 2643-2674. MR 82m:03064
  • [Bl] A. Blass, Near coherence of filters, I: cofinal equivalence of models of arithmetic, Notre Dame Journal of Formal Logic, vol. 27 (1986), pp. 579-591. MR 88d:03094a
  • [Bl 1] A. Blass, Selective ultrafilters and homogeneity, Annals of Pure and Applied Logic, vol. 38 (1988), pp. 2643-2674. MR 89h:03081
  • [Bl 2] A. Blass, Simple cardinal characteristics of the continuum, in: Set Theory of the Reals (H. Judah, ed.), Israel Mathematical Conference Proceedings, vol. 6, 1993, pp. 63-90. MR 94i:03098
  • [BlM] A. Blass and H. Mildenberger, On the cofinality of ultraproducts, preprint.
  • [BlS] A. Blass and S. Shelah, Ultrafilters with small generating sets, Israel Journal of Mathematics, vol. 65 (1989), pp. 259-271. MR 90e:03057
  • [BlS 1] A. Blass and S. Shelah, There may be simple $P_{\aleph _1}$- and $P_{\aleph _2}$-points and the Rudin-Keisler ordering may be downward directed, Annals of Pure and Applied Logic, vol. 33 (1987), pp. 213-243. MR 88e:03073
  • [Br] J. Brendle, Strolling through paradise, Fundamenta Mathematicae, vol. 148 (1995), pp. 2643-2674. MR 96h:03085
  • [Ca] R. M. Canjar, Countable ultrapoducts without $CH$, Annals of Pure and Applied Logic, vol. 37 (1988), pp. 2643-2674. MR 89g:03073
  • [Ca 1] R. M. Canjar, Mathias forcing which does not add dominating reals, Proceedings of the American Mathematical Society, vol. 104 (1988), pp. 2643-2674. MR 89k:03054
  • [Ca 2] R. M. Canjar, On the generic existence of special ultrafilters, Proceedings of the American Mathematical Society, vol. 110 (1990), pp. 2643-2674. MR 90m:03083
  • [De] K. Devlin, Constructibility, Springer-Verlag, Berlin, 1984. MR 85k:03001
  • [Do] P. L. Dordal, A model in which the base-matrix tree cannot have cofinal branches, Journal of Symbolic Logic, vol. 52 (1987), pp. 2643-2674. MR 89h:03089
  • [Do 1] P. L. Dordal, Towers in ${[\omega ]^\omega }$ and ${\omega ^\omega }$, Annals of Pure and Applied Logic, vol. 45 (1989), pp. 2643-2674. MR 91b:03088
  • [El] E. Ellentuck, A new proof that analytic sets are Ramsey, Journal of Symbolic Logic, vol. 39 (1974), pp. 2643-2674. MR 50:1887
  • [GRSS] M. Goldstern, M. Repický, S. Shelah and O. Spinas, On tree ideals, Proceedings of the American Mathematical Society, vol. 123 (1995), pp. 2643-2674. MR 95f:03077
  • [GS] M. Goldstern and S. Shelah, Ramsey ultrafilters and the reaping number-$\operatorname{Con}(\mathfrak r<\mathfrak u)$, Annals of Pure and Applied Logic, vol. 49 (1990), pp. 2643-2674. MR 91m:03050
  • [Je] T. Jech, Set theory, Academic Press, New York-London, 1978. MR 80a:03062
  • [Je 1] T. Jech, Multiple forcing, Cambridge University Press, Cambridge, 1986. MR 89h:03001
  • [JS] H. Judah and S. Shelah, $\Delta _2^1$-sets of reals, Annals of Pure and Applied Logic, vol. 42 (1989), pp. 2643-2674. MR 94c:03067
  • [Ku] K. Kunen, Set theory, North-Holland, Amsterdam, 1980. MR 85e:03003
  • [LR] G. Labedzki and M. Repický, Hechler reals, Journal of Symbolic Logic, vol. 60 (1995), pp. 444-458. MR 96e:03061
  • [Lo] A. Louveau, Une méthode topologique pour l'étude de la propriété de Ramsey, Israel Journal of Mathematics, vol. 23 (1976), pp. 2643-2674. MR 54:100
  • [M] P. Matet, Combinatorics and forcing with distributive ideals, Annals of Pure and Applied Logic, vol. 86 (1997), pp. 2643-2674. MR 97:14
  • [Ma] A. R. D. Mathias, Happy families, Annals of Mathematical Logic, vol. 12 (1977), pp. 2643-2674. MR 58:10462
  • [Mi] A. Miller, A characterization of the least cardinal for which the Baire category theorem fails, Proceedings of the American Mathematical Society, vol. 86 (1982), pp. 2643-2674. MR 84b:04002
  • [Mi 1] A. Miller, Arnie Miller's problem list, in: Set Theory of the Reals (H. Judah, ed.), Israel Mathematical Conference Proceedings, vol. 6, 1993, pp. 645-654. MR 94m:03073
  • [Ny] P. Nyikos, Special ultrafilters and cofinal subsets of ${\omega ^\omega }$, preprint.
  • [Pl] S. Plewik, On completely Ramsey sets, Fundamenta Mathematicae, vol. 127 (1986), pp. 2643-2674. MR 88d:04005
  • [Sh] S. Shelah, Proper forcing, Lecture Notes in Mathematics, vol. 940, Springer-Verlag, New York, 1982. MR 84h:03002
  • [SS] S. Shelah and J. Steprans, Maximal chains in ${\omega ^\omega }$ and ultrapowers of the integers, Archive for Mathematical Logic, vol. 32 (1993), pp. 305-319, and vol. 33 (1994), pp. 167-168. MR 95f:03078; MR 94g:03094
  • [St] J. Steprans, Combinatorial consequences of adding Cohen reals, in: Set Theory of the Reals (H. Judah, ed.), Israel Mathematical Conference Proceedings, vol. 6, 1993, pp. 583-617. MR 94h:03104
  • [vD] E. K. van Douwen, The integers and topology, Handbook of set-theoretic topology, K. Kunen and J. E. Vaughan (editors), North-Holland, Amsterdam, 1984, pp. 111-167. MR 87f:54008
  • [vM] J. van Mill, An introduction to $\beta \omega $, Handbook of set-theoretic topology, K. Kunen and J. E. Vaughan (editors), North-Holland, Amsterdam, 1984, pp. 503-567. MR 86f:54027
  • [Va] J. Vaughan, Small uncountable cardinals and topology, in: Open problems in topology (J. van Mill and G. Reed, eds.), North-Holland, 1990, pp. 195-218. CMP 91:03

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (1991): 03E05, 03E35

Retrieve articles in all journals with MSC (1991): 03E05, 03E35


Additional Information

Jörg Brendle
Affiliation: Department of Mathematics, Dartmouth College, Bradley Hall, Hanover, New Hampshire 03755
Address at time of publication: Graduate School of Science and Technology, Kobe University, Rokko–dai, Nada, Kobe 657-8501, Japan
Email: brendle@pascal.seq.kobe-u.ac.jp

Saharon Shelah
Affiliation: Institute of Mathematics, The Hebrew University, Jerusalem 91904, Israel; Department of Mathematics, Rutgers University, New Brunswick, New Jersey 08903

DOI: https://doi.org/10.1090/S0002-9947-99-02257-6
Keywords: Ultrafilter, $P$--point, Ramsey ultrafilter, character, $\pi $--character, ideal, Ramsey null sets (nowhere Ramsey sets), cardinal coefficient, Mathias forcing, Laver forcing, Easton forcing
Received by editor(s): March 10, 1997
Received by editor(s) in revised form: November 4, 1997
Published electronically: March 8, 1999
Additional Notes: The research of the first author was partially supported by DFG–grant Nr. Br 1420/1–1.
The research of the second author was supported by the German–Israeli Foundation for Scientific Research & Development Grant No. G-294.081.06/93. Publication 642 on the second author’s list of publications.
Article copyright: © Copyright 1999 American Mathematical Society

American Mathematical Society